Alert archive / Montana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 9, NWS Great Falls, MT

June 6, 2011Cascade County, Chouteau County, Judith Basin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 6, 2011, 6:44 PM MDT for Cascade County, Chouteau County, Judith Basin County, Montana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2011, 6:44 PM MDT (00:44 UTC)
Expired
Jun 6, 2011, 7:30 PM MDT
In force
46 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Cascade County, MT, Chouteau County, MT, Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 37 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 4:13 PM MDTSevere Thunderstorm WatchSPC6 hr
Jun 6, 5:46 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.7 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2011-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2011-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WUUS55 KTFX 070044
SVRTFX
MTC013-015-045-070130-
/O.NEW.KTFX.SV.W.0009.110607T0044Z-110607T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
644 PM MDT MON JUN 6 2011

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CASCADE COUNTY IN CENTRAL MONTANA...
  NORTHWESTERN JUDITH BASIN COUNTY IN CENTRAL MONTANA...
  SOUTH CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 730 PM MDT

* AT 642 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTH OF BELT...MOVING NORTH AT 15
  MPH.

* LOCATIONS IN THE WARNING INCLUDE BELT.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT TUESDAY MORNING
FOR CENTRAL MONTANA.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TUESDAY MORNING FOR WESTERN MONTANA.

&&

LAT...LON 4755 11107 4753 11053 4715 11078 4716 11105
TIME...MOT...LOC 0044Z 196DEG 11KT 4725 11089

$$

SCHOTT
1 follow-up statement
894 
WWUS55 KTFX 070132
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
732 PM MDT MON JUN 6 2011

MTC013-015-045-070142-
/O.EXP.KTFX.SV.W.0009.000000T0000Z-110607T0130Z/
CASCADE MT-CHOUTEAU MT-JUDITH BASIN MT-
732 PM MDT MON JUN 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JUDITH BASIN...
SOUTH CENTRAL CHOUTEAU AND EAST CENTRAL CASCADE COUNTIES HAS
EXPIRED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TUESDAY MORNING FOR WESTERN MONTANA.

LAT...LON 4755 11107 4753 11053 4715 11078 4716 11105
TIME...MOT...LOC 0044Z 196DEG 11KT 4725 11089

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:48 PM MDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 6, 2:48 PM MDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
248 PM MDT MON JUN 6 2011

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY...ACTIVE WEATHER PATTERN WITH CONVECTIVE
ACTIVITY STILL ANTICIPATED. STORMS ARE SLOW TO DEVELOP OVER THE
AREA THIS AFTERNOON BUT CONTINUE TO EXPECT DEVELOPMENT LATE THIS
AFTERNOON OR EARLY EVENING. WOULD APPEAR THAT SOUTHWEST MONTANA
WILL BE UNDER THE GREATEST THREAT. AS THE UPPER TROF MAKES ITS WAY
TO WESTERN MONTANA LATE TONIGHT AND ACROSS THE DIVIDE ON
TUESDAY...WIDESPREAD STRATIFORM RAIN WILL PREVAIL. SUCCEEDING
MODEL RUNS CONTINUE TO CUT BACK ON THE RAINFALL AMOUNTS BUT HEAVY
RAIN IS LIKELY SOME AREAS AS INDIVIDUAL CELL MOVEMENT WILL BE
SLOW. PROLONGED WIDESPREAD RAIN AND ACCELERATED SNOW MELT LIKELY
TO AFFECT CURRENT HYDRO SITUATION. CURRENT HIGHLIGHTS WILL REMAIN
IN PLACE. THE UNSETTLED PATTERN CONTINUES WEDNESDAY WITH SCATTERED
SHOWERS. TEMPERATURES COOL THE NEXT COUPLE OF DAYS AS THE UPPER
TROF DRAGS IN COOLER CANADIAN AIR. SOME SNOW LIKELY AT THE HIGHER
PEAKS. AFTERNOON HIGH TEMPERATURES WILL BE 12 TO 18 DEGREES BELOW
SEASONAL AVERAGES NEXT COUPLE OF DAYS. EMANUEL

WEDNESDAY NIGHT THROUGH MONDAY...A MOIST COOL AND UNSETTLED WEATHER
PATTERN PERSISTS THROUGH NEXT WEEKEND AS A LONGWAVE UPPER LEVEL
TROUGH LINGERS OVER THE NW U.S. AND WESTERN CANADA. MEDIUM RANGE
MODELS ARE IN GENERAL AGREEMENT SHOWING A GRADUAL DEAMPLIFICATION OF
THE OVERALL PATTERN THROUGH THE PERIOD. A CLOSED UPPER LOW TRACKS
FROM THE NORTHERN GREAT BASIN AREA INTO MT WED NT AND
THURS...FOLLOWED BY A BROADER UPPER LEVEL TROUGH WHICH CONTINUES
OVER THE NORTHERN ROCKIES THROUGH THE WEEKEND. SHOWERS AND LATE DAY
THUNDERSTORMS WILL BE MOST WIDESPREAD WED NT AND THURSDAY AS THE
UPPER LOW TRACKS ACROSS THE AREA WITH HIGHEST PROBABILITIES ACROSS
SW MT. MOIST AND UNSTABLE FLOW UNDER THE LINGERING BROAD TROUGH WILL
KEEP THE CHANCE SHOWERS IN THE FORECAST THROUGH THE
WEEKEND...HOWEVER COVERAGE WILL DECREASE WITH BETTER CHANCES DURING
THE AFTERNOON AND EVENING HRS. TEMPERATURES BEGIN AROUND 10-15
DEGREES BELOW SEASONAL AVERAGES WITH SLIGHT WARMING THROUGH THE
WEEKEND. HOENISCH

&&

.AVIATION...
UPDATED 1745Z.
EXPECT ISOLATED SHOWERS OVER THE REGION EARLY THIS AFTERNOON TO
BECOME MORE WIDESPREAD AND STRONGER BY LATE AFTERNOON. EXPECT
PERIODS OF THUNDERSTORMS THIS EVENING...SOME STORMS WILL BE
STRONG/SEVERE...WITH HAIL/GUSTY WINDS THE MAIN THREAT. FOR NOW...WE
WILL HOLD OFF ON MENTIONING HAIL AT TERMINAL SITES...BUT WILL
MONITOR THIS CLOSELY. EXPECT THE THUNDERSTORMS TO TURN INTO A MORE
WIDESPREAD STEADY RAINFALL AFTER 09Z TUESDAY. SOME OF THE RAIN COULD
BE HEAVY AT TIMES AFTER 06Z. EXPECT WIDESPREAD IFR CONDITIONS AFTER
06Z TONIGHT AS WELL...ALONG WITH LOW CEILINGS OBSCURING MANY
MOUNTAIN RANGES. BRUSDA

&&

.HYDROLOGY...
WATER IS FLOWING FROM THE SPILLWAY AT GIBSON RESERVOIR. THIS WILL
GRADUALLY INCREASE WATER LEVELS FOR THE SUN RIVER OVER THE NEXT
FEW DAYS.

SHOWERS AND THUNDERSTORMS WILL LIKELY BRING AREAS OF HEAVY
PRECIPITATION TO PORTIONS OF NORTH CENTRAL AND SOUTHWEST MONTANA
TONIGHT AND TUESDAY AND SNOW LEVELS WILL CONTINUE RELATIVELY HIGH.
THIS WILL LIKELY LEAD TO RISING WATER LEVELS AND POSSIBLY
ADDITIONAL FLOODING. ADDITIONAL PRECIPITATION IS EXPECTED THE REST
OF THE WEEK AND INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  54  42  59 / 100 100  30  40
CTB  47  52  40  58 / 100 100  30  40
HLN  49  58  43  59 / 100  90  30  50
BZN  46  61  42  59 /  90  90  50  50
WEY  33  52  33  52 /  90  90  70  80
DLN  45  63  40  57 / 100  80  40  60
HVR  52  55  40  64 / 100 100  70  20
LWT  50  52  40  55 / 100 100  70  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH WEDNESDAY AFTERNOON BEAVERHEAD...
BROADWATER...CENTRAL AND SOUTHERN LEWIS AND CLARK...EASTERN
GLACIER...EASTERN PONDERA...EASTERN TETON...GALLATIN...
JEFFERSON...LIBERTY...MADISON...NORTHERN ROCKY MOUNTAIN FRONT...
SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE.

AREAL FLOOD WARNING UNTIL FURTHER NOTICE FOR
CASCADE...FERGUS...JUDITH BASIN...CHOUTEAU...HILL...BLAINE AND
MEAGHER COUNTIES.

FLOOD WARNING FOR THE MISSOURI RIVER NEAR ULM UNTIL FURTHER NOTICE.

FLOOD WARNING FOR THE MILK RIVER NEAR HARLEM UNTIL FURTHER NOTICE.

FLOOD WATCH FOR THE SUN RIVER NEAR SIMMS UNTIL FURTHER NOTICE,

FLOOD WATCH FOR THE BIG HOLE RIVER NEAR MELROSE UNTIL FURTHER NOTICE.

&&

SHORT TERM...EMANUEL
LONG TERM...HOENISCH
AVIATION...BRUSDA

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 6, 6:05 PM MDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
605 PM MDT MON JUN 6 2011

MTZ050-051-080015-
JUDITH BASIN-FERGUS-
605 PM MDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 1 AM TONIGHT.

A FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEATHER SYSTEM WILL BRING RAIN TO THE AREA LATE TONIGHT
THROUGH TUESDAY. SOME AREAS COULD RECEIVE HEAVY RAINFALL.
ADDITIONAL PRECIPITATION IS LIKELY FROM ANOTHER WEATHER
SYSTEM LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ011>013-054-080015-
HILL-CASCADE-CHOUTEAU-MEAGHER-
605 PM MDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT TONIGHT.

A FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEATHER SYSTEM WILL BRING RAIN TO THE AREA LATE TONIGHT
THROUGH TUESDAY. SOME AREAS COULD RECEIVE HEAVY RAINFALL.
ADDITIONAL PRECIPITATION IS LIKELY FROM ANOTHER WEATHER
SYSTEM LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008>010-014-015-044>046-048-049-052-053-055-080015-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JEFFERSON-BROADWATER-GALLATIN-
605 PM MDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT TONIGHT.

A FLOOD WATCH REMAINS IN EFFECT UNTIL FURTHER NOTICE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEATHER SYSTEM WILL BRING RAIN TO THE AREA LATE TONIGHT
THROUGH TUESDAY. SOME AREAS COULD RECEIVE LOCALLY HEAVY
RAINFALL. ADDITIONAL PRECIPITATION IS LIKELY FROM ANOTHER
WEATHER SYSTEM LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ047-080015-
BLAINE-
605 PM MDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

A FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE.

THERE IS A THREAT OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEATHER SYSTEM WILL BRING RAIN TO THE AREA LATE TONIGHT
THROUGH TUESDAY. SOME AREAS COULD RECEIVE LOCALLY HEAVY
RAINFALL. ADDITIONAL PRECIPITATION IS LIKELY FROM ANOTHER
WEATHER SYSTEM LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 6, 4:01 PM MDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
401 PM MDT MON JUN 6 2011

MTZ012-062245-
CASCADE MT-
401 PM MDT MON JUN 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CASCADE COUNTY UNTIL 445
PM MDT...

AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTH OF BELT...OR 31 MILES SOUTHEAST OF
GREAT FALLS...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   BELT...

LAT...LON 4735 11070 4735 11077 4731 11077 4730 11079
      4725 11079 4721 11076 4702 11085 4704 11108
      4709 11108 4709 11113 4740 11118 4738 11068
TIME...MOT...LOC 2201Z 185DEG 16KT 4713 11097
Local storm report, Jun 6, 4:46 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
446 PM MDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 ESE LOGAN             45.88N 111.42W
06/06/2011  E0.75 INCH       GALLATIN           MT   TRAINED SPOTTER

&&

SUK
Local storm report, Jun 6, 4:49 PM MDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
449 PM MDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             12 N MAUDLOW            46.28N 111.22W
06/06/2011  E1.00 INCH       BROADWATER         MT   TRAINED SPOTTER

&&

SUK
Local storm report, Jun 6, 4:53 PM MDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
453 PM MDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             4 E GREAT FALLS         47.50N 111.21W
06/06/2011  E1.50 INCH       CASCADE            MT   PUBLIC

&&

SUK
Local storm report, Jun 6, 5:16 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
516 PM MDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             2 WNW LOGAN             45.89N 111.46W
06/06/2011  E1.50 INCH       GALLATIN           MT   TRAINED SPOTTER

0455 PM     TSTM WND GST     2 WNW LOGAN             45.89N 111.46W
06/06/2011  E40 MPH          GALLATIN           MT   TRAINED SPOTTER

&&

CZ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:13 PM MDTSevere Thunderstorm WarningTFXCascade, Teton47 min
Jun 6, 7:41 PM MDTFlash Flood WarningTFXCascade6 hr
Jun 6, 7:59 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin, Meagher46 min
Jun 6, 11:04 PM MDTRiver Flood WarningTFXCascade10 days
Jun 7, 12:48 AM MDTRiver Flood WatchTFX25 hr
Jun 7, 6:02 AM MDTAreal Flood WarningTFXGlacier, Pondera, Teton10 days
Jun 7, 2:41 PM MDTAreal Flood WarningTFXJefferson, Lewis and Clark15 days
Jun 7, 3:45 PM MDTRiver Flood WarningTFXLewis and Clark4 days
Jun 7, 3:45 PM MDTRiver Flood WarningTFXToole10 days
Jun 7, 5:01 PM MDTRiver Flood WarningTFXGallatin31 days

Nearby

Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.